High Wind, Cimarron
- When
- May 3, 7:05 PM CST
- Where
- Cimarron forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
A heat burst occurred over the Kenton, OK mesonet where the winds gusted to 58 mph while the temperature quickly rose 7 degrees.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A heat burst occurred over the Kenton, OK mesonet where the winds gusted to 58 mph while the temperature quickly rose 7 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 3, 4:50 PM CST, 2 hours 15 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 550 PM CDT Wed May 3 2023 ...New AVIATION... .SHORT TERM ... (This evening through Thursday night) Issued at 236 PM CDT Wed May 3 2023 This afternoon and evening bring another chance for a severe storm or two to the Panhandles with damaging wind and large hail possible. Thursday afternoon, all modes of severe weather appear possible but this will likely be confined to the extreme eastern Panhandles. 19z WV satellite shows west-northwesterly flow aloft over the Panhandles with a decaying upper ridge located to our west. Embedded within this flow is a notable lead shortwave over OK and multiple disturbances stretching back to E CO. Another wave is seen lifting northeast roughly over El Paso. At the surface, subtle lee trough has developed in E NM with areas east of this boundary, including our forecast area, seeing dewpoints in the upper 40s and low to mid 50s. Skies are largely clear and temperatures have risen into the 70s accordingly. Area of agitated cumulus is present in far NE NM and the far W OK Panhandle with lightning being observed with this activity in the past 15 minutes. This afternoon into this evening, expect potential showers and thunderstorms to develop mainly along the lee surface trough to our west. Convective initiation looks to favor the northern sections of this boundary near the various disturbances in the west- northwesterly flow aloft and to our southwest as the El Paso wave lifts northeastward later this evening. Clearing skies and continued moist advection east of the trough have led to MLCAPE values rising to around 1000-1500 J/kg while the presence of the west- northwesterly flow aloft has led to sfc-6km bulk shear values of around 30-35 knots. These parameters support the potential for a severe thunderstorm or two, with the main limiting factor being residual subsidence behind the lead OK shortwave just to our east. Given decent turning see in hodographs, could see a supercell or two with the potential for large hail. Given our seasonably high LCL heights, a severe wind gust would be possible with stronger storms while the tornado risk remains very low. Thursday, as southwesterly flow aloft overspreads the area and continued lee surface pressure falls occur in E CO, driving moist advection, expect a dryline to develop and mix eastward during the daytime hours. Good agreement amongst operational guidance that the dryline will be east of all but our eastern two stacks of counties by the time an upper shortwave approaches from the west during the late afternoon. Have thus sharply reduced NBM PoPs in the western and central Panhandles. East of the dryline, aforementioned southerly moist advection should maintain an axis of around 1000- 1500 J/kg of MLCAPE while the uptick in southwesterly winds aloft will lead to 0-6km bulk shear increasing to around 40 knots with a good amount of turning seen in progged hodographs. Additionally, near surface helicity values are favored to be notably higher, perhaps to around 100 m2/s2 in the sfc-500m layer. Finally, with 0- 6km bulk shear vectors oriented nearly perpendicular to the dryline, initial discrete development is favored but short residence time may lead to weaker updrafts struggling to maintain themselves. Thus, for areas east of the dryline, large hail, damaging winds, and a tornado or two would be possible should thunderstorms develop and survive the early stages of their development. In any case, severe risk looks to occur east of our CWA given consistent eastward trend in afternoon dryline position. Ferguson && .LONG TERM ... (Friday through next Tuesday) Issued at 236 PM CDT Wed May 3 2023 A switch to a drier weather pattern will begin for this weekend. Upper ridging will remain over the region, resulting in southwest flow aloft. A much drier airmass will be in place that will limit convection and result in basically little to no chance for precipitation at this time. This will also mean increasing temperatures and potential for seeing more 90 degree days heading into next week. The central and eastern Panhandles have the higher potential for seeing the upper 80s and lower 90s starting Friday and continuing through at least mid-week. The upper ridge will shift east through the weekend and there does look like some potential for moisture to return to the eastern Panhandle late in the weekend. Confidence in this occurring is not high at this point, and even if it does, what does this translate to in terms of any shower or storm generation. Current deterministic models hint at perhaps some convection Sunday afternoon in the east, or do the storms develop just across the border into western Oklahoma. This southwest flow regime will continue through the week and any perturbations in the upper flow will combine with warm temperatures and available moisture in relation to where the dryline sets up each day. This will need to be refined a bit more in future packages but for now, have accepted a more dry NBM solution. One thing to consider is a potential return to some elevated to near critical fire weather conditions, especially in the west for this weekend into next week. ERC values are lower now thanks to recent rainfall, but RH values this weekend into next week will drive this fire weather potential for the area. No fire weather products expected at this point, but with min RH values of around 10 percent or less, this will be a concern for locations that have lacked recent rainfall. Culin && .AVIATION... (00Z TAFS) Issued at 542 PM CDT Wed May 3 2023 A thunderstorm will be possible at all of the TAF sites this evening. Conditions may briefly get down into the MVFR range with the thunderstorms. A few more showers or thunderstorms will be possible near AMA around sunrise, but confidence in them affecting the TAF site is low, so have left the mention of them out for now. Southerly winds overnight will be around 15 knots and then winds will veer some to the southwest after sunrise and they will increase some and will get gusty. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 57 82 55 88 / 30 20 0 0 Beaver OK 55 82 52 87 / 30 30 10 0 Boise City OK 54 81 47 84 / 20 10 0 0 Borger TX 58 87 56 91 / 20 20 0 0 Boys Ranch TX 57 84 53 89 / 30 20 0 0 Canyon TX 55 81 54 88 / 40 20 0 0 Clarendon TX 57 81 57 89 / 20 40 0 0 Dalhart TX 53 81 46 85 / 20 10 0 0 Guymon OK 54 83 50 87 / 30 20 0 0 Hereford TX 55 82 54 87 / 40 20 0 0 Lipscomb TX 55 82 55 88 / 30 30 10 0 Pampa TX 56 82 56 89 / 20 20 0 0 Shamrock TX 55 82 57 91 / 20 40 0 0 Wellington TX 57 84 55 92 / 20 40 0 0 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...77 LONG TERM....28 AVIATION...15
Hazardous Weather Outlook National Weather Service Amarillo TX 249 PM CDT Wed May 3 2023 OKZ001>003-TXZ001>020-317-040900- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 249 PM CDT Wed May 3 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms may develop today and tonight across the Oklahoma and Texas Panhandles. A few storms may become strong to severe, with large hail up to the size of half dollars and wind gusts to around 60 mph the primary hazards. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will be possible Thursday across mainly southern and eastern sections of the Oklahoma and Texas Panhandles. A few storms may become strong to severe across far eastern sections of the area, with large hail and damaging winds the primary hazards. Additional thunderstorms may develop Sunday afternoon and evening across eastern sections of the Oklahoma and Texas Panhandles. If storms form, they are expected to remain below severe levels at this time. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may become necessary late this afternoon and evening.
Special Weather Statement
National Weather Service Amarillo TX
611 PM CDT Wed May 3 2023
TXZ001-002-032345-
Sherman TX-Dallam TX-
611 PM CDT Wed May 3 2023
...A strong thunderstorm will impact portions of northwestern Sherman
and northeastern Dallam Counties through 645 PM CDT...
At 611 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Stratford, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stratford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3650 10200 3629 10199 3631 10238 3640 10238
3650 10236
TIME...MOT...LOC 2311Z 269DEG 16KT 3643 10228
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
WardPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
747 PM CDT WED MAY 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM HAIL 2 N MASTERSON 35.66N 101.96W
05/03/2023 M1.50 INCH MOORE TX STORM CHASER
&&The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100933.